Minnesota, 2019

Flooding in Minnesota, September 11 to 22, 2019

September 11 to 22, 2019 · NWS FSD · 15 events in 6 counties and zones

Spurred by a period of excessive precipitation from September 10-12 that resulted in 5 to 10 inches of rainfall near the South Dakota border and 2 to 5 inches toward the east, extreme rises occurred on numerous creeks and rivers mid-month, with many basin locations reaching major to record stages.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$230,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Spurred by a period of excessive precipitation from September 10-12 that resulted in 5 to 10 inches of rainfall near the South Dakota border and 2 to 5 inches toward the east, extreme rises occurred on numerous creeks and rivers mid-month, with many basin locations reaching major to record stages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 11, 4:00 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 11, 4:00 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
500 AM CDT Wed Sep 11 2019

.SHORT TERM...(Today and Tonight)
Issued at 459 AM CDT Wed Sep 11 2019

A very hectic night with even a brief time of sheltering in place
with tornadoes in the area. Plenty of rainfall with reports in many
locations from 2 to 5 inches, resulting in flooding of urban areas,
creeks, and eventually many mainstem rivers once again.
Unfortunately, it appears we have one more day of hazardous weather
to deal with, and that was the only concern addressed in the
forecast this morning.

The outflow reinforced boundary is closing on I-80 or U.S. highway
30 from eastern Nebraska into Iowa early this morning. The influence
of the low-level jet is continuing to fire scattered convection
along the southern periphery of the cold pool back across northern
NE with the stratiform area pushing northward through southeast SD.
Heading into the day, the low-level jet will weaken and veer to
allow convection to dwindle through the early to mid morning. As
heights build over the area, despite a continuation of a weaker low-
level warm advective profile, there should be a fairly modest
duration quiet period at least into the early to mid afternoon.
Stratus will develop north of the boundary by both advection and a
feeble attempt for diurnal heating, with some clearing likely
working with the slow northward advance of the warm front through
the afternoon. There should get to be quite a thermal difference
across the boundary today, lending to a strong gradient in most
thermodynamic variables near the location of the boundary. Again
will have a structurally sharp warm frontal by late day, featuring
200-300 m^2 s^2 helicity.  Capping should be relatively weak,
especially if there is any attempt for the warm advection to
generate precipitation per several model solutions.  At this point,
there may be scattered storms by very late afternoon in the vicinity
of the warm front, as the low-level jet increases with the next wave
moving into the western plains. Any storms that develop near the
boundary will be in an environment with a tremendous 0-1km shear,
and a strong gradient of instability. These storms would be the most
likely to produce an isolated tornado or large hail, perhaps up to
golf ball size.  Models (CAM or not) not exactly shining on the
overnight convection nor southward push to outflow boundary, and
this feature is absolutely critical to the expected development area
for very late afternoon and evening. This feature will have to be
watched carefully heading through the afternoon.

Eventually, the better large scale lift with the western trough will
again generate convection toward south central SD and north central
NE, which will congeal and shift eastward. 0-3km shear vectors this
time around are much less likely to support significant mesovortices
with a less line-normal component. However, storms should evolve
toward a more linear fashion and begin to truck eastward through the
evening and overnight. After the early evening, the greatest severe
threat should be damaging winds up to 70 mph.

The other facet of the storms tonight will be the potential for
heavy rainfall. Airmass maintains copious precipitable water tonight
as the low-level jet increases to near 40 kts. With the widespread 2
to 5 inches of rainfall from the past night, it will be less
difficult for the likely rainfall rate, even at somewhat shorter
terms than last night, to produce some flash flooding.  Have issued
a flood watch for tonight to raise awareness of the potential,
mainly near and south of I-90, but a bit more northward through
southwest MN. WPC has placed a moderate risk of excessive rainfall
for much of the area tonight.

.LONG TERM...(Thursday through Tuesday)
Issued at 459 AM CDT Wed Sep 11 2019

On Thursday, the wave will wrap up across the northern plains with
low pressure lifting through eastern SD in the morning.  The cold
front will drag eastward, and frontogenetic forcing along the cold
front and destabilization in the dry slot could allow for scattered
storms to persist, or reform, along the boundary through the early
part of the afternoon, at which point the boundary should lift past
the eastern portions of SW MN and NW IA.  Behind the front, winds
could gust to 30 to 35 mph, with the increasing subsidence south of
closing off low.

Friday will be a cool and breezy day, with winds diminishing by
later in the afternoon. However, the cool weather will be in and
out, with flow turning more zonal. A wave zipping through will have
limited moisture, but could produce a few showers/storms mainly
Saturday afternoon and evening. Increased ridging will keep warm
temps in place through early week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 602 PM CDT Tue Sep 10 2019

Showers and thunderstorms will increase in coverage through the
evening into the overnight hours. Some of the storms will be
severe with heavy rainfall. Later tonight into Wednesday morning
IFR and MVFR ceilings will likely develop along and north of the
surface warm front. More showers and thunderstorms are expected
tommorow night.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch until 7 AM CDT this morning for SDZ053>056-
     058>062-064>067.

     Flash Flood Watch from this evening through Thursday morning for
     SDZ050-055-056-059>071.

MN...Flash Flood Watch until 7 AM CDT this morning for MNZ080-081-089-
     090-097-098.

     Flash Flood Watch from this evening through Thursday morning for
     MNZ080-081-089-090-097-098.

IA...Flash Flood Watch until 7 AM CDT this morning for IAZ001.

     Flash Flood Watch from this evening through Thursday morning for
     IAZ001>003-012>014-020>022-031-032.

NE...Flash Flood Watch from this evening through Thursday morning for
     NEZ013-014.

&&

SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...08
Hazardous weather outlook, Sep 11, 4:55 AM CST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
555 AM CDT Wed Sep 11 2019

IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ050-063-068>071-
121100-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Bon Homme-Yankton-
Union-
555 AM CDT Wed Sep 11 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

A few morning thunderstorms remain possible, but these storms should
not produce severe weather.

By late afternoon, isolated to scattered thunderstorms could begin
to develop. If storms develop, they will do so rapidly, and could
quickly become severe. Storms through early evening would contain a
threat for large hail up to golf ball size and winds to 70 mph, and
an isolated tornado will be possible. By later evening and into the
overnight, a line of storms will again approach from the west, with
the main threat for damaging winds to 70 mph.

With expected rainfall rates of 1 to 2 inches per hour, and the areas
of heavy rainfall from this past night, flash flooding will be
possible tonight, mainly for smaller creeks and urban areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed between 6 pm and 2 am.

IAZ001-MNZ080-081-089-090-097-098-SDZ055-056-059>062-064>067-121100-
Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Lake-Moody-
Davison-Hanson-McCook-Minnehaha-Douglas-Hutchinson-Turner-Lincoln-
555 AM CDT Wed Sep 11 2019

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Today and tonight.

By late afternoon, isolated to scattered thunderstorms could begin
to develop near and south of Interstate 90. If storms develop, they
will do so rapidly, and could quickly become severe. Storms through
early evening would contain a threat for large hail up to golf ball
size and winds to 70 mph, and an isolated tornado will be possible,
especially south of Interstate 90. By later evening and into the
overnight, a line of storms will again approach from the west, with
the main threat for damaging winds to 70 mph.

With expected rainfall rates of 1 to 2 inches per hour, and the areas
of heavy rainfall from this past night, flash flooding will be
possible tonight, mainly for smaller creeks and urban areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed between 6 pm and 2 am.

SDZ053-054-058-121100-
Sanborn-Miner-Aurora-
555 AM CDT Wed Sep 11 2019

This Hazardous Weather Outlook is for east central South Dakota and
south central South Dakota.

.DAY ONE...Today and tonight.

A few morning thunderstorms remain possible, but these storms should
not produce severe weather.

By late afternoon, isolated to scattered thunderstorms could begin
to develop. Storms will become more widespread by later in the
evening and continue through early overnight hours. Storms through
evening would contain a threat for large hail up to half dollar size
and winds to 70 mph. By later evening and into the overnight, a line
of storms will again approach from the west, with the main threat
for damaging winds to 70 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 6 pm and midnight.

MNZ071-072-SDZ038>040-052-057-121100-
Lincoln-Lyon-Beadle-Kingsbury-Brookings-Jerauld-Brule-
555 AM CDT Wed Sep 11 2019

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota and south central South
Dakota.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms could begin to develop by late
afternoon, with increasing chance for storms during the evening hours.
Storms will have potential for large hail up to half dollar size and
winds to 70 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 6 pm and 2 am.

In the hours before

Local storm report, Sep 11, 3:43 AM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
443 AM CDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TORNADO          4 NW HARRISBURG         43.48N 96.74W
09/10/2019                   LINCOLN            SD   NWS EMPLOYEE

            *** 8 INJ ***
            CORRECTS PREVIOUS TORNADO REPORT FROM 4 NW
            HARRISBURG. CONFIRMED TORNADO SOUTH SIDE OF
            SIOUX FALLS.

&&
Local storm report, Sep 11, 4:12 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
512 AM CDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     TSTM WND DMG     5 N ELK POINT           42.75N 96.71W
09/11/2019                   UNION              SD   PUBLIC

            1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN
            OFF.

1159 PM     FLOOD            5 W SIOUX FALLS         43.53N 96.84W
09/10/2019                   MINNEHAHA          SD   PUBLIC

            REPORT FROM MPING: RIVER/CREEK OVERFLOWING;
            CROPLAND/YARD/BASEMENT FLOODING.

1147 PM     TSTM WND DMG     3 SE SIOUX FALLS        43.50N 96.70W
09/10/2019                   MINNEHAHA          SD   PUBLIC

            TREE LIMBS DOWN.

1145 PM     TSTM WND DMG     2 W SIOUX FALLS         43.54N 96.77W
09/10/2019                   MINNEHAHA          SD   EMERGENCY MNGR

            STRUCTURAL COLLAPSE WITH PEOPLE TRAPPED
            INSIDE.

1144 PM     FLASH FLOOD      SIOUX FALLS             43.54N 96.73W
09/10/2019                   MINNEHAHA          SD   TRAINED SPOTTER

            STREET FLOODING NEAR MINNESOTA AND 33RD
            STREET.

1142 PM     FLOOD            1 NW SIOUX FALLS        43.55N 96.74W
09/10/2019                   MINNEHAHA          SD   PUBLIC

1132 PM     TSTM WND GST     4 N TEA                 43.51N 96.84W
09/10/2019  E70 MPH          MINNEHAHA          SD   TRAINED SPOTTER

1131 PM     TSTM WND GST     3 SE SIOUX FALLS        43.50N 96.70W
09/10/2019  E70 MPH          MINNEHAHA          SD   PUBLIC

            60 TO 70 MPH WINDS,.

1131 PM     TSTM WND DMG     1 E SIOUX FALLS         43.54N 96.71W
09/10/2019                   MINNEHAHA          SD   PUBLIC

            TREES UPROOTED OR SNAPPED; ROOF BLOWN OFF.

1145 PM     HEAVY RAIN       5 NE SALEM              43.78N 97.32W
09/10/2019  M3.25 INCH       MCCOOK             SD   CO-OP OBSERVER

1115 PM     HEAVY RAIN       3 S SALEM               43.68N 97.39W
09/10/2019  M3.20 INCH       MCCOOK             SD   EMERGENCY MNGR

1115 PM     FLASH FLOOD      CANISTOTA               43.60N 97.29W
09/10/2019                   MCCOOK             SD   EMERGENCY MNGR

            SOME STREET FLOODING AROUND TOWN.

1055 PM     TSTM WND GST     3 S CANISTOTA           43.56N 97.29W
09/10/2019  E60 MPH          MCCOOK             SD   EMERGENCY MNGR

1054 PM     TSTM WND GST     3 S CANISTOTA           43.55N 97.29W
09/10/2019  E60 MPH          MCCOOK             SD   EMERGENCY MNGR

1137 PM     HAIL             3 SW ROWENA             43.50N 96.61W
09/10/2019  U0.50 INCH       LINCOLN            SD   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

1130 PM     TSTM WND GST     3 SSE SIOUX FALLS       43.50N 96.70W
09/10/2019  M70 MPH          LINCOLN            SD   MESONET

            RECORDED BY SDSU MESONET.

1128 PM     TSTM WND GST     4 S SIOUX FALLS         43.49N 96.71W
09/10/2019  E70 MPH          LINCOLN            SD   PUBLIC

            LIMB DAMAGE ON MEDIUM SIZED ASH TREE, WOULD
            ESTIMATE 70 MPH WIND.

1125 PM     TORNADO          4 NW HARRISBURG         43.48N 96.74W
09/10/2019                   LINCOLN            SD   NWS EMPLOYEE

            *** 8 INJ ***
            CORRECTS PREVIOUS TORNADO REPORT FROM 4 NW
            HARRISBURG. CONFIRMED TORNADO SOUTH SIDE OF
            SIOUX FALLS.

1123 PM     TSTM WND DMG     4 NE TEA                43.49N 96.77W
09/10/2019                   LINCOLN            SD   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

1117 PM     TSTM WND DMG     3 NW TEA                43.48N 96.87W
09/10/2019                   LINCOLN            SD   PUBLIC

            STEEL BARN BLOWN DOWN DEBRIS BLOWN LONG
            DISTANCE MULTIPLE SPRUCE TREES DOWN OTHER
            DAMAGE SOUTH OF HOUSES EAST SIDE OF ROAD.

1035 PM     HEAVY RAIN       4 S PARKSTON            43.34N 97.99W
09/10/2019  M4.40 INCH       HUTCHINSON         SD   PUBLIC

            REPORT VIA SOCIAL MEDIA.

0700 PM     HAIL             GREGORY                 43.23N 99.43W
09/10/2019  M0.70 INCH       GREGORY            SD   TRAINED SPOTTER

1013 PM     HEAVY RAIN       2 N MITCHELL            43.77N 98.03W
09/10/2019  M1.96 INCH       DAVISON            SD   ASOS

1000 PM     HEAVY RAIN       3 W GEDDES              43.26N 98.76W
09/10/2019  M2.10 INCH       CHARLES MIX        SD   MESONET

0809 PM     HAIL             PLATTE                  43.39N 98.84W
09/10/2019  E1.00 INCH       CHARLES MIX        SD   TRAINED SPOTTER

0726 PM     TSTM WND GST     14 W PLATTE             43.39N 99.12W
09/10/2019  M71 MPH          CHARLES MIX        SD   MESONET

            REPORT VIA SD RWIS STATION.

1215 AM     FLASH FLOOD      BROOKINGS               44.31N 96.79W
09/11/2019                   BROOKINGS          SD   LAW ENFORCEMENT

            SEVERAL STREETS AROUND TOWN UNDER WATER.

1151 PM     FLASH FLOOD      BROOKINGS               44.30N 96.79W
09/10/2019                   BROOKINGS          SD   PUBLIC

            REPORT FROM MPING: STREET/ROAD FLOODING;
            STREET/ROAD CLOSED; VEHICLES STRANDED.

0828 PM     HAIL             2 N AVON                43.03N 98.06W
09/10/2019  E1.00 INCH       BON HOMME          SD   FIRE DEPT/RESCUE

0813 PM     TORNADO          5 SSW AVON              42.94N 98.10W
09/10/2019                   BON HOMME          SD   TRAINED SPOTTER

            REPORTED BRIEF TOUCHDOWN 5 MILES SOUTH OF
            AVON LOOKING WEST.

0852 PM     TSTM WND GST     STICKNEY                43.59N 98.44W
09/10/2019  E65 MPH          AURORA             SD   TRAINED SPOTTER

0846 PM     TSTM WND DMG     STICKNEY                43.59N 98.44W
09/10/2019                   AURORA             SD   TRAINED SPOTTER

            SEVERAL SMALL TREE LIMBS DOWN.

0840 PM     TSTM WND GST     WHITE LAKE              43.73N 98.71W
09/10/2019  M53 MPH          AURORA             SD   MESONET

            SDSU STATION.

0832 PM     TSTM WND GST     7 NNW HARRISON          43.54N 98.59W
09/10/2019  E60 MPH          AURORA             SD   TRAINED SPOTTER

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 flood. Local standard time, as filed.

Flood, Lincoln

When
September 11, 5:30 AM CST to September 14, 4:30 PM CST
Where
Lincoln County, 1.21 mi NW of Lake Benton to 2.57 mi N of Verdi
Cause
Heavy Rain
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
44.260, -96.320

After excessive two-day rainfall during September 10-12 (8.93 inches at Flandreau and 8.64 inches near Pipestone), Flandreau Creek near Flandreau (gage site FCRS2) reached the highest stage on record of 5.46 feet above flood stage on September 12. Numerous township and county roads were inundated by water, as well as significant amounts of agricultural land.

Flood, Pipestone

When
September 11, 5:30 AM CST to September 14, 4:30 PM CST
Where
Pipestone County, 8.91 mi N of Cazenovia to 7.77 mi N of Cazenovia
Cause
Heavy Rain
Property damage
$15,000
Reported by
River/Stream Gage
Coordinates
44.197, -96.351

After excessive two-day rainfall during September 10-12 (8.93 inches at Flandreau and 8.64 inches near Pipestone), Flandreau Creek near Flandreau (gage site FCRS2) reached the highest stage on record of 5.46 feet above flood stage on September 12. Numerous township and county roads were inundated by water, as well as significant amounts of agricultural land.

Flood, Pipestone

When
September 11, 6:00 AM CST to September 13, 6:00 PM CST
Where
Pipestone County, 2.1 mi WSW of Cazenovia to 1.21 mi ESE of Airlie
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
44.060, -96.420

After excessive two-day rainfall during September 10-12 (record 2-day rainfall of 6.75 inches at Pipestone), the North Branch of Pipestone Creek near Pipestone (gage site PSNM5) reached the highest stage on record of 1.66 feet above flood stage on September 12. Several county roads were inundated by water, with extensive amounts of agricultural land flooded.

Flood, Pipestone

When
September 11, 10:00 PM CST to September 13, 5:00 PM CST
Where
Pipestone County, 2.48 mi E of Airlie to 2.3 mi W of Pipestone
Cause
Heavy Rain
Property damage
$50,000
Reported by
River/Stream Gage
Coordinates
44.020, -96.400

After excessive two-day rainfall during September 10-12 (record 2-day rainfall of 6.75 inches at Pipestone), Pipestone Creek at Pipestone (gage site PIPM5) reached the highest stage on record of 5.51 feet above flood stage on September 12. Flood waters inundated and damaged all rooms of a motel, and encroached on a neighboring restaurant. Several homes had varying degrees of water damage on the northeast side of Pipestone. Numerous county roads were inundated by water, with extensive amounts of agricultural land flooded.

Flood, Pipestone

When
September 11, 11:00 PM CST to September 15, 12:00 AM CST
Where
Pipestone County, 1.64 mi ESE of Airlie to 3.06 mi S of Airlie
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
44.010, -96.420

After excessive two-day rainfall during September 10-12 (record 2-day rainfall of 6.75 inches at Pipestone), Pipestone Creek below Pipestone (gage site PSTM5) reached the highest stage on record of 1.74 feet above flood stage on September 12. A water rescue was necessary when a motorist drove into rapidly flowing waters on State Highway 30 around 315 am on September 12. In total, 13.5 miles of county maintained roads were under water at one point. Significant flooding of agricultural land occurred.

Flood, Lincoln

When
September 12, 1:00 AM CST to September 17, 9:00 AM CST
Where
Lincoln County, 3.62 mi SE of Arco to 6.08 mi ESE of Arco
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
44.350, -96.140

After excessive two-day rainfall during September 10-12 (5.70 inches at Marshall), the Redwood River at Russell (gage site RUSM5) reached the sixth highest stage on record of 1.81 feet above flood stage on September 12. Significant agricultural land was flooded, with numerous county roads under water.

Flood, Lyon

When
September 12, 1:00 AM CST to September 17, 9:00 AM CST
Where
Lyon County, 8.47 mi NW of Russell to 2.55 mi W of Russell
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
44.400, -96.080

After excessive two-day rainfall during September 10-12 (5.70 inches at Marshall), the Redwood River at Russell (gage site RUSM5) reached the sixth highest stage on record of 1.81 feet above flood stage on September 12. Significant agricultural land was flooded, with numerous county roads under water.

Flood, Pipestone

When
September 12, 2:00 AM CST to September 17, 5:00 AM CST
Where
Pipestone County, 1.7 mi SW of Ihlen to 2.1 mi SW of Ihlen
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
43.900, -96.390

After excessive two-day rainfall during September 10-12 (record 2-day rainfall of 6.75 inches at Pipestone), Split Rock Creek below Jasper (gage site JSPM5) reached the highest stage on record of 9.39 feet above flood stage on September 12. Numerous county roads were under water near Sherman, including 250th Street. Significant amounts of agricultural land were flooded.

Flood, Rock

When
September 12, 2:00 AM CST to September 17, 5:00 AM CST
Where
Rock County, 2.24 mi W of Jasper to 1.3 mi W of Jasper
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
43.849, -96.445

After excessive two-day rainfall during September 10-12 (record 2-day rainfall of 6.75 inches at Pipestone), Split Rock Creek below Jasper (gage site JSPM5) reached the highest stage on record of 9.39 feet above flood stage on September 12. Numerous county roads were under water near Sherman, including 250th Street. Significant amounts of agricultural land were flooded.

Flood, Lyon

When
September 12, 3:00 AM CST to September 16, 7:00 AM CST
Where
Lyon County, 2.03 mi SE of Lynd to 2.55 mi NE of Marshall
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
44.360, -95.850

After excessive two-day rainfall during September 10-12 (5.70 inches at Marshall), the Redwood River at Marshall (gage site MSHM5) reached the ninth highest stage on record of 1.14 feet above flood stage on September 12. Significant agricultural land was flooded, with numerous county roads under water.

Flood, Pipestone

When
September 12, 6:00 AM CST to September 15, 6:00 AM CST
Where
Pipestone County, 4.06 mi ENE of Trosky to 2.55 mi SW of Edgerton
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
43.910, -96.200

After excessive two-day rainfall during September 10-12 (9.08 inches near Edgerton), the Rock River near Hardwick (gage site HRDM5) reached the second highest stage on record of 6.14 feet above flood stage on September 12. Numerous county roads were under water near Edgerton, with significant flooding of agricultural land. The city park was under several feet of water.

Flood, Rock

When
September 12, 6:00 AM CST to September 15, 6:00 AM CST
Where
Rock County, 5.06 mi NNE of Hardwick to 6.6 mi NE of Hardwick
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
43.850, -96.170

After excessive two-day rainfall during September 10-12 (9.08 inches near Edgerton), the Rock River near Hardwick (gage site HRDM5) reached the second highest stage on record of 6.14 feet above flood stage on September 12. Numerous county roads were under water south of Edgerton, with significant flooding of agricultural land.

Flood, Rock

When
September 12, 2:00 PM CST to September 14, 1:00 PM CST
Where
Rock County, 2.76 mi N of Luverne to 3.77 mi W of Luverne Arpt
Cause
Heavy Rain
Property damage
$50,000
Reported by
River/Stream Gage
Coordinates
43.710, -96.220

After excessive two-day rainfall during September 10-12 (9.08 inches near Edgerton and 4.72 inches at Luverne), the Rock River at Luverne (gage site LUVM5) reached the third highest stage on record of 3.94 feet above flood stage on September 13. Numerous county roads were inundated, and the city park in Luverne was under several feet of water.

Flood, Murray

When
September 12, 6:00 PM CST to September 22, 12:00 AM CST
Where
Murray County, 2.1 mi WSW of Currie to 3.14 mi E of Avoca
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
44.060, -95.710

After excessive two-day rainfall during September 10-12 (5.35 inches at Slayton), the West Fork of the Des Moines River near Avoca (gage site AVOM5) reached the third highest stage on record of 2.71 feet above flood stage on September 16. Significant agricultural land was flooded, with numerous county roads under water.

Flood, Cottonwood

When
September 12, 6:00 PM CST to September 22, 12:00 AM CST
Where
Cottonwood County, 6.06 mi SSW of Westbrook to 11.33 mi S of Westbrook
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
43.965, -95.462

After excessive two-day rainfall during September 10-12 (5.35 inches at Slayton), the West Fork of the Des Moines River near Avoca (gage site AVOM5) reached the third highest stage on record of 2.71 feet above flood stage on September 16. Significant agricultural land was flooded, with numerous county roads under water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856710, 856711, 856691, 856692, 856693, 856705, 856706, 856696, 856697, 856707, 856699, 856700, 856701, 856708, 856709.